Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 3, 2011, 8:06 PM EDT for Luzerne County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2011, 8:06 PM EDT (00:06 UTC)
- Expired
- May 3, 2011, 9:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:20 PM EDT | TSTM WND DMG | Wilkes-Barre, PA | ROOF BLOWN OFF OF A BUILDING AND POWER OUTAGES IN WILKES-BARRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733
WUUS51 KBGM 040006
SVRBGM
PAC079-040100-
/O.NEW.KBGM.SV.W.0055.110504T0006Z-110504T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
806 PM EDT TUE MAY 3 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 900 PM EDT.
* AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SLOCUM...AND MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NANTICOKE BY 812 PM EDT...
SUGAR NOTCH...FAIRVIEW HGTS AND MOUNTAIN TOP BY 816 PM EDT...
PRESTON...PENOBSCOT AND PLYMOUTH BY 818 PM EDT...
LARKSVILLE BY 820 PM EDT...
EDWARDSVILLE BY 822 PM EDT...
WILKES-BARRE...KINGSTON AND LUZERNE BY 824 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4116 7618 4142 7584 4141 7584 4135 7571
4133 7569 4130 7570 4125 7565 4119 7565
4101 7604
TIME...MOT...LOC 0006Z 235DEG 29KT 4114 7601
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:55 PM EDT, 11 minutes earlier.
Area forecast discussion, May 3, 7:55 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
755 PM EDT TUE MAY 3 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ALONG A STALLED FRONT THAT LIES
ACROSS NORTHEASTERN PENNSYLVANIA AND THE CENTRAL HUDSON VALLEY OF
NEW YORK. THIS LOW WILL PRODUCE MODERATE TO HEAVY RAIN ON THE
NORTH SIDE AND POSSIBLY PRODUCE THUNDERSTORMS NEAR THE FRONT AND
TO THE SOUTH. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FOR
THURSDAY...WITH SHOWERS RETURNING ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED AT 6 PM... HAVE SENT AN UPDATE TO THE GRIDS TO ACCOUNT FOR
LATEST TRENDS. FORECAST APPEARS TO BE ON TRACK. AREA OF HEAVY RAIN
IS DEVELOPING ALONG THE FRONT OVER CENTRAL PA AND IS TRACKING
NORTHEAST. THIS IS IN GOOD AGREEMENT WITH HIGH RESOLUTION MODEL
SCENARIOS SHOWING A LARGE EXPANSION OF HEAVY RAIN IN A BAND OVER
SOUTHERN PA AND SOUTHERN NY THROUGH 00Z. EXPECT THE HEAVIEST
RAINS... WITH AMOUNTS OF 1 TO 2 INCHES... TO TRAIN FROM BRADFORD
COUNTY NORTHEAST ACROSS BROOME/CHENANGO/CORTLAND/MADISON/ONEIDA
COUNTIES. THE FLASH FLOOD RISK APPEARS TO BE HIGHEST IN THOSE
AREAS DURING THE NEXT FEW HOURS. WILL CONTINUE TO MONITOR CLOSELY
THE POTENTIAL FOR EXPANDING THE FLOOD WATCH EAST TO
DELAWARE/PIKE/WAYNE/SULLIVAN COUNTIES... ALTHOUGH AT THIS POINT IT
LOOKS LIKE THE HEAVIEST RAIN IS HEADING NORTHWEST OF THOSE AREAS
AT LEAST DURING THE NEXT FEW HOURS.
PREVIOUS DISCUSSION...MODERATE TO HEAVY RAIN HAS BEEN VERY SLOWLY
MOVING INTO THE FINGER LAKES REGION TODAY. THIS IS AHEAD OF A LOW
PRESSURE SYSTEM THAT IS EXPECTED TO BE OVER THE CWA AROUND 00Z
TONIGHT. VIS SAT IMAGERY SHOWING AREAS OF PA THE WESTERN CATSKILLS
HAVE BEEN ABLE TO BREAK INTO A LITTLE BIT OF SUN TODAY. TEMPS IN
AVP HAVE RISEN TO THE UPPER 70S. MONTICELLO IS NEARING 80. DEW
POINTS ARE IN THE MID 50S ATTM.
LOOKING AT THE BUFKIT SOUNDINGS, THERE IS A STRONG CAP BETWEEN
700MB AND 500MB. THE MODELS SHOW THIS CAP TO ERODE BY EARLY THIS
EVENING, POSSIBLY EVEN LATE THIS AFTERNOON. ONCE IT DOES, THERE IS
THE POTENTIAL FOR THUNDERSTORMS FROM BASICALLY I81 EAST. LOOKING
AT THE PARAMETERS FOR SEVERE STORMS, THERE IS A POTENTIAL FOR AN
ISOLATED TO A FEW STORMS TO DEVELOP. THE RUC IS SHOWING CAPE NEAR
AVP OF AROUND 825 J/KG WITH GOOD BULK SHEAR VALUES. THE 0-1 KM IS
ABOUT 25KTS, THE 0-3 IS AROUND 30 KTS, AND THE 0-6KM IS ABOUT 45
KTS. THESE WOULD INDICATE SOME SUPERCELL DEVELOPMENT WOULD BE
POSSIBLE, IF THEY CAN GET GOING. THE LAPSE RATES WILL WORK AGAINST
THE STORMS, WITH ONLY 6.9 C/KM FROM 950 TO 700MB, LEAVING THIS
CONDITIONALLY UNSTABLE. THE 700-500 MB IS SHOWING TO BE STABLE AT
5.5 C/KM.
LOOKING AT RAINFALL AND FLOODING POTENTIAL, THE PWATS IS AROUND
1.21 INCHES OVER AVP. OVER BGM 1.39 INCHES. THIS IS WELL ABOVE
NORMAL FOR MAY. GIVEN THE ALREADY SATURATED CONDITIONS OF THE CWA
AND THE MODERATE TO HEAVY SHOWERS ALREADY DEVELOPED, WILL CONTINUE
THE FLOOD WATCH AS ISSUED.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE SFC LOW THAT WILL BRING THE RAIN TONIGHT, WILL EJECT TO THE
NE. AN UPPER LEVEL LOW WILL ATTEMPT TO CUT OFF OVER THE CWA
TOMORROW. WITH THIS UPPER LEVEL LOW AND SOME WRAP AROUND MOISTURE
FROM THE SFC LOW, SOME SCATTERED SHOWERS WILL BE POSSIBLE THROUGH
THE DAY ON WEDNESDAY. WITH TEMPS DROPPING WEDNESDAY NIGHT, ANY
REMAINING PRECIPITATION MAY TRY TO CHANGE OVER TO SOME SNOW IN THE
HIGHER ELEVATIONS OF THE CATSKILLS.
BY THURSDAY, THE LOW PRESSURE SYSTEM SHOULD PUSH ENOUGH TO THE
EAST TO GIVE THE CWA A QUIET WEATHER DAY. HIGH PRESSURE WILL TRY
TO BUILD IN FROM THE WEST. THIS SHOULD ALLOW TEMPS TO REBOUND
SOME, BACK INTO THE UPPER 50S TO LOW 60S ON THURSDAY.
THURSDAY NIGHT, UPPER LEVEL LOW WILL LIFT THROUGH EASTERN NEW
ENGLAND AS BRIEF SFC RIDGING DEVELOPS OVER THE AREA. SKIES WILL
BECOME PARTLY CLOUDY TO MAINLY CLEAR WITH TEMPS FALLING INTO THE
LOWER TO MIDDLE 30S.
FRIDAY...MODEL CONSENSUS INDICATES A WEAK UPPER LEVEL TROF AND
ASSOCIATED SFC REFLECTION MAY SPREAD SCATTERED RAIN SHOWERS OVER THE
AREA BEGINNING DURING THE LATE MORNING. WILL CONTINUE WITH LOW CHC
POPS WITH THIS FEATURE WITH HIGHEST POPS WESTERN/SOUTHERN PTN OF
FA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPDATED AS OF 240 PM TUE... AFTER UNSETTLED/SHOWERY CONDITIONS OVER
THE WEEKEND...OWING TO A PERSISTENT NORTHEASTERN U.S.
TROUGH...HEIGHT RISES/IMPROVING WX EXPECTED EARLY NEXT WEEK.
NEAR TO SOMEWHAT BELOW AVG TEMPS FOR EARLY MAY ANTICIPATED SAT/SUN
(HIGHS IN THE 50S/NEAR 60)...THEN MODIFYING TEMPS EXPECTED MON/TUE.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
IN GENERAL WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED FOR THE
NEXT 24 HOURS.
AT 00Z, AN ELONGATED LOW PRES SYSTEM OVER EASTERN PA WILL
GRADUALLY MOVE INTO WESTERN NEW ENGLAND BY WEDNESDAY AFTERNOON.
STEADY RAIN WILL CONTINUE OVER MUCH OF THE AREA UNTIL DAYBREAK
THEN SHOWERY ACTIVITY WILL PERSIST THROUGH MIDDAY.
IN GENERAL LOW MVFR/IFR CONDITIONS ARE EXPECTED OVERNIGHT WITH
MODERATE TO HEAVY RAIN LIKELY EARLY THIS EVENING AND POSSIBLY
AGAIN BETWEEN 06Z-10Z. IFR CONDITIONS WILL BE MOST PERSISTENT LATE
TONIGHT AFTER 06Z THROUGH DAYBREAK. WEDNESDAY MORNING WIDESPREAD LOW MVFR
CIGS WILL CONTINUE WITH RAIN SHOWERS IMPROVING TO MVFR DURING THE
AFTERNOON AND NO PRECIP.
THUNDERSTORMS ARE POSSIBLE AT KBGM/KAVP THROUGH 02Z.
WINDS BECOMING NORTHWEST THIS EVENING AROUND 5-8 KNOTS THEN INCREASING
WED MORNING TO 10-12 KNOTS WITH GUSTS TO 20 KNOTS DURING THE AFTERNOON.
OUTLOOK...
WED NGT THROUGH THU...POSSIBLE MVFR MAINLY NY...IN SCATTERED
SHOWERS. IMPROVING TO VFR BY THURSDAY AFTERNOON.
THU NGT...VFR.
FRI THROUGH SUN...MVFR CIGS POSSIBLE IN SCATTERED SHOWERS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR PAZ038-039-043-044-
047.
NY...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NYZ009-015>018-
022>025-036-037-044>046-055-056.
&&
SYNOPSIS...SLI
NEAR TERM...MSE
SHORT TERM...RRM/SLI
LONG TERM...MLJ
AVIATION...RRMHazardous weather outlook, May 3, 4:04 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 404 PM EDT TUE MAY 3 2011 NYZ009-015>018-022>025-036-037-044>046-055-056-042015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME- 404 PM EDT TUE MAY 3 2011 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ038-039-043-044-047-042015- BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE- 404 PM EDT TUE MAY 3 2011 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... ...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL WITH ISOLATED DAMAGING WINDS ALSO POSSIBLE. STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ040-048-072-042015- NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- 404 PM EDT TUE MAY 3 2011 ...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL WITH ISOLATED DAMAGING WINDS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR, LEADING TO A SMALL THREAT FOR FLASH FLOODING. STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ057-062-042015- DELAWARE-SULLIVAN- 404 PM EDT TUE MAY 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND SOUTHEASTERN NEW YORK. .DAY ONE...TONIGHT. A WARM FRONT WILL LIFT THROUGH THE REGION THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE APPROACHES FROM THE SOUTHWEST. AN AXIS OF MODERATE TO HEAVY RAINFALL IS EXPECTED TO DEVELOP ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. AT THIS TIME THE HEAVIEST RAIN LOOKS TO BE TO THE NORTH AND WEST OF THE CATSKILLS REGION. THIS DEVELOPING WEATHER SITUATION WILL NEED TO BE MONITORED CLOSELY FOR CHANGES IN THE AXIS OF HEAVY RAIN...AS ANY ADDITIONAL HEAVY RAINFALL COULD LEAD TO A RESURGENCE OF FLOODING IN THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 3, 7:38 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT TUE MAY 3 2011
PAZ043-047-040045-
LUZERNE PA-WYOMING PA-
738 PM EDT TUE MAY 3 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE AND SOUTH CENTRAL
WYOMING COUNTIES...
* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HUNTINGTON MILLS...
AND MOVING NORTHEAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
KOONSVILLE AND SHICKSHINNY AT 745 PM EDT...
MUHLENBERG AND GLEN LYON AT 750 PM EDT...
PIKES CREEK AND NANTICOKE AT 755 PM EDT...
LEHMAN AND LYNWOOD AT 800 PM EDT...
SHAVERTOWN AND COURTDALE AT 805 PM EDT...
SWOYERSVILLE AND LUZERNE AT 810 PM EDT...
WEST WYOMING AND WYOMING AT 815 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4113 7624 4113 7629 4120 7633 4128 7633
4152 7607 4125 7572 4106 7624
MSEThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:09 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Susquehanna, Wayne, Wyoming | 3 hr |
| May 3, 9:11 PM EDT | Special Weather Statement | BGM | Pike | 64 min |
| May 3, 9:12 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 117 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.